Maryland, 2018Flash Flood and Damaging Wind in Maryland, July 2, 2018
July 2, 2018 · NWS PBZ · 2 events in 1 county or zone
A line of thunderstorms developed east of Cleveland from a breeze off of Lake Erie near 17Z. Areas south and east of the line gave way to more storms as outflow boundaries converged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $500
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed east of Cleveland from a breeze off of Lake Erie near 17Z. Areas south and east of the line gave way to more storms as outflow boundaries converged. With high PWAT values (near 1.90) flash flooding became an issue with training storms. |Wet microbursts were also a concern with DCAPE values near 500kjg-1. The Weather Prediction Center had our region under a slight risk for excessive rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 1:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 2, 1:06 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
206 PM EDT Mon Jul 2 2018
.SYNOPSIS...
Hot weather persists through Thursday. Scattered storms are
forecast each day, but no day will be a wash out. The best
chance of widespread rainfall arrives Friday. Cooler and less
humid this weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Aerial coverage of showers and thunderstorms will increase
through the afternoon hours as outflow boundaries interact with
an unstable atmosphere. MUCAPES will increase over areas that
were under clouds most of the morning as small window of
clearing is moving in from the southwest. Likely pop numbers
still look good given latest 3KM NAM and HRRR.
Main concern this afternoon and evening is flash flooding and
damaging winds /wet microbursts/. The freezing level is above
14KFT while the -20C isotherm is north of 24KFT so hail is not
a concern. WPC has much of the region in a slight risk for
excessive rainfall. The heavy rain attribute was added to the
weather grids to raise awareness for potential downpours. Latest
day 1 convective outlook has slight risk just touching the
northeastern corner of Jefferson county PA. This looks good
given DCAPEs analysis.
Convection will wane around 2Z owing to a muggy night. It will
be repeat Tuesday as the lake breeze will fire off more showers
and storms by midday. With little change in the atmosphere,
hazards remain the same as today. Low level lapse rates off
BUFR soundings remain impressive in the lowest 6kft. If storms
get going would not be surprised to see pops trend higher with
later updates.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isolated storms will wane with sunset that will lead to another
muggy overnight with min_t values near 70F. Independence day
southeast winds and associated orographic lift interacting with
rich low level moisture will be the primary driver in scattered
thunderstorms Wednesday morning for areas mainly north and east
of I-76. As the H7 anticyclone builds overhead, this will put a
lid on thunderstorm initiation across much of the region. This
is good news given all of the holiday events ongoing. Outflow
boundaries will be the trigger for any convection. There should
be enough flow in the boundary layer from the southeast to
offset a lake breeze.
A quiet yet still muggy Wednesday night has it has been the past
several days. Temperatures were a blend of the consensus raw,
bias-corrected consensus mos, and superblend.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights:
- Active weather Thursday and Friday
- Heat Wave ends Thursday
- Cooler and lower humidity this weekend
We remain on the periphery of the mid level anticyclone
Thursday. NCEP chain wants to advect steeper H7-H5 lapse rates
into the Ohio Valley Thursday. This could be mean a severe
weather threat given amount of moisture present and a surface
boundary over western Ohio and southern New York. For now, will
keep chance numbers and refine as we get closer.
As been stressed the past few days, Friday appears to be the
best day for widespread measurable rainfall and potentially an
organized severe weather threat. Baroclinic zone drops south
from the Great Lakes during the midday hours. If the timing gets
pushed back, confidence will be higher in severe thunderstorms
that could produce damaging winds. With peak heating hour timing
across the southern 1/3rd of the county warning, best shot
exists south of I-70. Nonetheless, likely pops were maintained
area wide Friday.
As for high water potential, potential is non-zero especially
Thursday. Propagation vectors do pick up around 25 kts, so it
would be who gets hit repeatedly Thursday and Friday?
After the boundary pushes south into West Virginia, this will
create a dry weekend as surface flow becomes anti-cyclonic and
lower humidity returns. Temperatures will be seasonal.
Temperatures were a blend of the consensus raw, bias-corrected
consensus mos, and superblend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Thunderstorms will become quite numerous 18-20Z region wide,
continuing through 02Z over SW PA/nrn WV before dissipating.
Storm motion is expected to be generally NE at 20 knots,
although some back building is possible. Predominately VFR Cu/CB
bases through the afternoon with light southwest winds, however
conditions favorable for isolated severe thunderstorms with
localized microbursts and hail aloft. Torrential rainfall will
yield IFR visibilities in thunderstorms.
Once thunderstorms dissipate this evening, unseasonably high
boundary layer moisture will couple with calm winds and clearing
skies to yield widespread visibility restrictions, particularly
in valleys and where afternoon/evening rainfall occurs. Model
guidance and ensemble means suggest IFR conditions could be
fairly widespread between 07 and 12Z, but confidence is only
about average given that fog prevalence in early July is quite
rare.
OUTLOOK... Restrictions will be possible each afternoon/evening
this week in showers and thunderstorms.
Bookbinder
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
98
Hazardous weather outlook, Jul 2, 8:19 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
919 AM EDT Mon Jul 2 2018
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-031330-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
919 AM EDT Mon Jul 2 2018
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Today and Tonight.
Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The heat index will approach 100F again during the afternoon hours
Tuesday through Thursday. A heat advisory may be needed during some
of those periods.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-PAZ074-076-WVZ510>514-031330-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
919 AM EDT Mon Jul 2 2018
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.
.DAY ONE...Today and Tonight.
Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
98
In the hours before
Special weather statement, Jul 2, 1:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT MON JUL 2 2018
OHZ048-057-021915-
Coshocton-Muskingum-
252 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL COSHOCTON AND NORTH CENTRAL MUSKINGUM
COUNTIES...
At 252 PM EDT, a strong thunderstorm was located near Frazeysburg, or
13 miles southwest of Coshocton, moving northeast at 5 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Dresden...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4009 8209 4018 8213 4024 8201 4021 8192
4013 8191
TIME...MOT...LOC 1852Z 247DEG 5KT 4015 8207
KramarSpecial weather statement, Jul 2, 2:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT MON JUL 2 2018
OHZ039-022000-
Tuscarawas-
332 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL TUSCARAWAS COUNTY...
At 332 PM EDT, a strong thunderstorm was located near New
Philadelphia, moving northeast at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
New Philadelphia... Dover...
Uhrichsville... Dennison...
Tuscarawas... Midvale...
Barnhill... Roswell...
Stone Creek...
This includes Interstate 77 in Ohio between mile markers 74 and 84.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4035 8151 4045 8159 4057 8148 4055 8135
4042 8128
TIME...MOT...LOC 1932Z 226DEG 12KT 4043 8150
KramarThunderstorm Wind, Garrett
- When
- July 2, 3:00 PM EST
- Where
- Garrett County, 1.66 mi NW of Thayerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.517, -79.353
Trees were reported blown down on Lakeshore Drive.
Flash Flood, Garrett
- When
- July 2, 4:30 PM EST to 5:00 PM EST
- Where
- Garrett County, 1.48 mi SSE of High Pt to 2.21 mi WNW of Piney Grove
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.680, -79.110
The 911 Call Center reported Chestnut Ridge Road was closed for a short period due to high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 2 to 25, 2018185 injured · 1 event
- Flash Flooding and Flooding in Minnesota, July 2 to 5, 20181 death · $1.5 million · 12 events
- Flash Flooding and Flood in Tennessee, July 2 to 6, 20181 death · 1 injured · $3,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, July 2 to 3, 2018$1.1 million · 1.75 in hail · 33 events
- Flash Flooding and Hail in Pennsylvania, July 2, 2018$1.4 million · 1 in hail · 20 events
- Damaging Winds in New York, July 2, 2018$145,000 · 55 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, July 2 to 3, 2018$100,000 · 53 kt wind · 7 events
- Damaging Wind and Lightning Strike in Virginia, July 2, 2018$83,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Pennsylvania, July 2, 2018$40,000 · 52 kt wind · 11 events
- Damaging Winds in Indiana, July 2, 2018$45,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Montana, July 2 to 3, 20181.75 in hail · 32 events
- Damaging Winds in New York, July 2, 2018$19,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776821, 772446.